Hiring in life sciences? Share your open positions with our professional community. Read more Close

Advertisement

Organizing pneumonia after lamotrigine initiation: A case report, case series review, and narrative literature review.

Created on 12 Oct 2026

Authors

Megan Beh, Kourtney Zehlke, Michael Kalinoski, Pravin Meshram, Anaya Garg, Yukti Sah, Steven Skolasinski, Milind Bhagat, James Harmon

Published in

Respiratory medicine case reports. Volume 64. Pages 102517. Epub Sep 29, 2026.

Abstract

Organizing pneumonia is a pattern of lung tissue repair after injury characterized by inflammation and fibroproliferation without alteration to lung parenchyma architecture. We present a patient with organizing pneumonia secondary to the aromatic antiseizure medication lamotrigine.
A retrospective chart review was performed; a literature review included studies published in English, and a case compendium was analyzed.
A 67-year-old woman with bipolar disorder presented with 2 weeks of shortness of breath. She had recently completed a course of oral antibiotics as an outpatient without improvement. The patient was admitted for IV antibiotics for presumed infectious pneumonia; however, she developed fever and worsening respiratory status on hospital day 3 and required BiPAP support. Chest computed tomography revealed extensive bilateral ground-glass opacities. Lamotrigine had recently been initiated for bipolar disorder. IV steroid therapy was started because of suspected organizing pneumonia. The patient's initial and peak C-reactive protein levels were 126 and 345 mg/L, respectively. Her respiratory status gradually improved with high-dose steroid therapy. She was discharged from the hospital with outpatient pulmonology follow-up. The findings supported a diagnosis most consistent with lamotrigine-induced organizing pneumonia.
This is a rare case of isolated pulmonary toxicity caused by lamotrigine. As anticonvulsant medications are now commonly administered in the management of psychiatric conditions such as bipolar disorder, recognition of rare adverse effects is critical to guide diagnostic testing and avoid treatment delays.

PMID:
42861028
Bibliographic data and abstract were imported from PubMed on 12 Oct 2026.

Read full publication at:
Please sign in to see all details.

Advertisement

Stats

  • Community rating n/a 0 votes
  • Reviewers' rating n/a 0 votes
  • Your rating

1-terrible, 9-excellent. How would you rate this publication? Sign in in to submit your rating.

  • Recommendations n/a n/a positive of 0 vote(s)
  • Views 6
  • Comments 0

Recommended by

  • No recommendations yet.

Post a comment

You need to be signed in to post comments. You can sign in here.

Comments

There are no comments yet.

Advertisement